[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1972

Acute Psychosis Induced by Psychotomimetic Drug AbuseII. Neurochemical Findings

Author Affiliations

New Haven, Conn
From Yale University Department of Psychiatry and the Connecticut Mental Health Center, New Haven.

Arch Gen Psychiatry. 1972;27(4):440-442. doi:10.1001/archpsyc.1972.01750280010002
Abstract

Following probenecid administration lumbar cerebrospinal fluid 5hydroxyindoleacetic acid (5HIAA) and homovanillic acid (HVA) were measured before and during phenothiazine treatment in 12 patients who developed psychotic episodes following the ingestion of a psychotomimetic drug, probably D-lysergic acid diethylamide (LSD-25) in all but two cases. Compared to nondrug-induced psychotic patients and inmate controls the drug-induced patients gave evidence of decreased central 5HIAA formation, findings analagous to those obtained following the administration of LSD-like drugs to animals. These results persisted during phenothiazine treatment.

×